Alert archive / Virginia / Severe Thunderstorm Warnings in 2007
Severe Thunderstorm Warning 8, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Mar 28, 2007, 4:10 PM EDT for Grayson County, Virginia. It was in force for 65 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 28, 2007, 4:10 PM EDT (20:10 UTC)
- Expired
- Mar 28, 2007, 5:15 PM EDT
- In force
- 65 min
- Issued by
- NWS Blacksburg, VA
- Area
- Counties, with a storm outline in the text
County Grayson County, VA
The radar
The Roanoke radar (KFCX), 97 km from the middle of the area, began a volume at 20:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 28, 4:15 PM EDT | HAIL 0.75 | Elk Creek, VA | HAIL COVERED GROUND 1/2 INCH DEEP |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 28, 3:03 PM EDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 8.2 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 842 J/kg
- Mixed-layer CIN
- -98 J/kg
- Mixed-layer LCL
- 1339 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 23 m²/s²
- 0-3 km storm-relative helicity
- 47 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KRNK 282013 SVRRNK VAC077-282115- /O.NEW.KRNK.SV.W.0008.070328T2010Z-070328T2115Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 410 PM EDT WED MAR 28 2007 THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... GRAYSON COUNTY IN SOUTHWEST VIRGINIA * UNTIL 515 PM EDT * AT 409 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. THIS STORM WAS LOCATED NEAR ELK CREEK...OR ABOUT 7 MILES SOUTH OF SPEEDWELL...AND MOVING EAST AT 10 MPH. * LOCATIONS IMPACTED INCLUDE... ELK CREEK... INDEPENDENCE... SPRING VALLEY... AND BAYWOOD. IN ADDITION TO LARGE HAIL CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. PLEASE SEND YOUR REPORTS OF PENNY OR LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR LARGE LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE AT...1...8 6 6...2 1 5...4 3 2 4. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM. LAT...LON 3669 8148 3659 8146 3660 8094 3678 8102 $$ PEM
2 follow-up statements
000 WWUS51 KRNK 282103 SVSRNK SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 457 PM EDT WED MAR 28 2007 VAC077-282115- /O.CON.KRNK.SV.W.0008.000000T0000Z-070328T2115Z/ GRAYSON VA- 457 PM EDT WED MAR 28 2007 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM EDT FOR GRAYSON COUNTY... AT 456 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. THIS STORM WAS LOCATED NEAR SPRING VALLEY...OR ABOUT NEAR FRIES... MOVING EAST AT 10 MPH. DUE TO THE SLOW MOVEMENT OF THIS THUNDERSTORM...TORRENTIAL DOWNPOURS OF RAIN ARE LIKELY. RAPID WATER RISES ALONG CREEKS AND STREAMS CAN BE EXPECTED. IN ADDITION TO LARGE HAIL AND HEAVY RAIN...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. SEVERAL STRUCTURE FIRES HAVE BEEN REPORTED AS A RESULT OF LIGHTNING. ONE BRUSH FIRE WAS ALSO REPORTED. FOR YOUR SAFETY...MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM. LAT...LON 3669 8148 3659 8146 3660 8094 3678 8102 $$
000 WWUS51 KRNK 282124 SVSRNK SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 523 PM EDT WED MAR 28 2007 VAC077-282133- /O.EXP.KRNK.SV.W.0008.000000T0000Z-070328T2115Z/ GRAYSON VA- 523 PM EDT WED MAR 28 2007 ...THE SEVERE THUNDERSTORM WARNING FOR GRAYSON COUNTY EXPIRED AT 515 PM EDT... HEAVY RAIN CONTINUES TO FALL ACROSS THE NORTHERN PART OF THE COUNTY. IF RAIN CONTINUES...A FLOOD WARNING MAY BE ISSUED. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT. LAT...LON 3669 8148 3659 8146 3660 8094 3678 8102 $$ PEM
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 28, 4:02 PM EDT, 8 minutes earlier.
Area forecast discussion, Mar 28, 4:02 PM EDT, 8 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 402 PM EDT WED MAR 28 2007 .SHORT TERM /TONIGHT AND THURSDAY/... RUNNING LATE ON THE AFD...JUST ISSUED THE NEW FORECAST PACKAGE EARLY WITH A REST OF THIS AFTERNOON FIRST PERIOD SINCE WE HAVE A SEVERE THUNDERSTORM WATCH IN EFFECT FOR PART OF THE AREA THROUGH 800 PM THIS EVENING. A STRONG SHORT WAVE IS MOVING OVER THE UPPER RIDGE OVER THE AREA AT MAXIMUM HEATING AND IN ADDITION...A BACK DOOR COOL FRONT IS PROVIDING A GOOD LOW LEVEL BOUNDARY TO FOCUS ON. THUNDERSTORMS SHOULD BE WIDESPREAD LATE THIS AFTERNOON AND INTO THIS EVENING...ESPECIALLY ALONG THE BOUNDARY WHICH WILL BE ACROSS THE CWA. LARGE HAIL LOOKS TO BE THE PRIMARY THREAT WITH A LOW FREEZING LEVEL AND STORMS EXPECTED TO BE MULTICELL. SHEAR IS JUST STRONG ENOUGH THAT A FEW OF THE STRONGER STORMS MAY PRODUCE DAMAGING WINDS. A FLASH FLOOD WATCH WAS CONSIDERED...BUT WITH FFG AROUND 2 INCHES FOR SHORT DURATION HEAVY RAIN...WE DECIDED TO WAIT AND SEE IF AND WHERE THE TSTMS SET UP ALONG THE BOUNDARY- MAY ISSUE A SHORT FUSED FLASH FLOOD WATCH AT THAT POINT. I USED A BLEND OF THE SLOW GFS AND FASTER NAM TO END THE PRECIP THURSDAY MORNING...AND THEN BRING SOME CLEARING INTO THE EAST THURSDAY AFTERNOON. SHOULD BE SOME LIGHT RAIN OR DRIZZLE ONGOING IN THE MORNING IN SOUTHSIDE VA AND ALL OF NW NC...POSSIBLY FURTHER NORTH AND EAST. TEMPS WILL BE TRICKY THURSDAY BASED ON HOW FAST THE CLEARING IS. GENERALLY STAYED A LITTLE ABOVE GUIDANCE. && .LONG TERM /THURSDAY NIGHT THROUGH WEDNESDAY/... HIGH PRESSURE BUILDS INTO THE REGION THURSDAY NIGHT AND FRIDAY- I FOLLOWED THE NAM CLOSELY HERE SINCE THE GFS HAS BEEN TOO PROGRESSIVE WITH THE PATTERN. THIS WILL GIVE US GOOD RADIATION CONDITIONS THU NIGHT AND I KEPT LOW TEMPS GENERALLY LOWER THAN MOS. FRIDAY SHOULD BE A PLEASANT DAY WITH SEASONAL TEMPS AND LOW HUMIDITY. WITH 850 TEMPS AROUND +10C...I RAISED HIGH TEMPS ABOVE MOS GUIDANCE FRIDAY. THE UPPER RIDGE BUILDS OVER OUR AREA INTO SATURDAY...AND WITH RETURN SOUTHWEST FLOW AND A POTENTIAL WARM FRONT DEVELOPING...I KEPT THE CHANCE POPS IN THE MTNS AND SLIGHT CHANCE FURTHER EAST. NEXT COOL FRONT IS PROGGED TO MOVE THRU THE AREA SUNDAY...SO THE BEST CHANCE OF PRECIP THIS WEEKEND LOOKS TO BE STA NIGHT AND SUNDAY AHEAD OF THIS FRONT. MONDAY WILL FEATURE WEAK HIGH PRESSURE...AND THEN THE NEXT COOL FRONT IS PROGGED TO MOVE THROUGH THE AREA WEDNESDAY. I KEPT A LOW CHC OF PRECIP FIR THE SW RETURN FLOW TUE...AND FRONTAL PASSAGE WED. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SHORT TERM...JJ LONG TERM...JJ
Hazardous weather outlook, Mar 28, 9:37 AM EDT, 6 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 937 AM EDT WED MAR 28 2007 NCZ001>006-018>020-VAZ007-009>018-022-023-032>034-043>045-058-059- WVZ042>044-291100- ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES- YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON- CARROLL-FLOYD-CRAIG-ROANOKE-BOTETOURT-PATRICK-FRANKLIN-BEDFORD-HENRY- PITTSYLVANIA-CAMPBELL-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE- 937 AM EDT WED MAR 28 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING. THE MAIN THREAT FROM THE SEVERE THUNDERSTORMS WOULD BE LARGE HAIL. THERE IS A LOWER THREAT FOR DAMAGING WINDS AND AN ISOLATED TORNADO. IN ADDITION...SOME OF THE STORMS WILL PRODUCE EXCESSIVE RAINFALL WHICH COULD RESULT IN LOCALIZED FLOODING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON AND EVENING. VAZ019-020-024-035-046-047-WVZ045-291100- ALLEGHANY VA-BATH-ROCKBRIDGE-AMHERST-APPOMATTOX-BUCKINGHAM- GREENBRIER- 937 AM EDT WED MAR 28 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. AMS
In the hours before
Local storm report, Mar 28, 3:45 PM EDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
345 PM EDT WED MAR 28 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0305 PM HAIL GRAYSONTOWN 37.05N 80.57W
03/28/2007 E0.75 INCH PULASKI VA AMATEUR RADIO
0339 PM HAIL DUBLIN 37.12N 80.70W
03/28/2007 E1.00 INCH PULASKI VA UNKNOWN
&&
JSTEWARTLocal storm report, Mar 28, 3:46 PM EDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
346 PM EDT WED MAR 28 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0340 PM HAIL MERRIMAC 37.19N 80.43W
03/28/2007 E0.75 INCH MONTGOMERY VA TRAINED SPOTTER
&&
JSTEWARTLocal storm report, Mar 28, 3:48 PM EDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
348 PM EDT WED MAR 28 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0322 PM HAIL BLACKSBURG 37.23N 80.42W
03/28/2007 E0.75 INCH MONTGOMERY VA NWS EMPLOYEE
&&
JSTEWARTLocal storm report, Mar 28, 4:00 PM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
400 PM EDT WED MAR 28 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0325 PM HAIL BLACKSBURG 37.23N 80.42W
03/28/2007 E0.88 INCH MONTGOMERY VA UNKNOWN
&&
JSTEWARTLocal storm report, Mar 28, 4:04 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
404 PM EDT WED MAR 28 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM HAIL CHRISTIANSBURG 37.14N 80.40W
03/28/2007 E0.88 INCH MONTGOMERY VA AMATEUR RADIO
&&
RSTONEFIThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 28, 1:19 PM EDT | Severe Thunderstorm Warning | RNK | Patrick | 53 min |
| Mar 28, 2:21 PM EDT | Severe Thunderstorm Warning | RNK | Botetourt, Roanoke | 69 min |
| Mar 28, 3:12 PM EDT | Severe Thunderstorm Warning | RNK | Montgomery, Pulaski | 78 min |
| Mar 28, 3:20 PM EDT | Severe Thunderstorm Warning | RNK | Montgomery | 70 min |
| Mar 28, 4:28 PM EDT | Severe Thunderstorm Warning | RNK | Pulaski | 47 min |
| Mar 28, 5:22 PM EDT | Severe Thunderstorm Warning | RNK | Henry, City of Martinsville | 83 min |
| Mar 28, 5:45 PM EDT | Severe Thunderstorm Warning | RNK | Pittsylvania, City of Danville | 90 min |
| Mar 28, 6:27 PM EDT | Severe Thunderstorm Warning | RNK | Franklin | 51 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2007Every severe thunderstorm warning in 2007
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.